From Dublin, Ireland:
My six-year-old daughter has been using the pre-mixed insulin NovoMix 30 for almost a year. She takes 12 units before breakfast and six before her evening meal and, until lately, this has worked very well for her. She was always within range or a little above and her A1c readings were in the 6% range. Lately, however, a pattern of high readings have begun. In the morning, she begins within range or a little elevated, perhaps 6 mmol/L [108 mg/dl] to 7 mmol/L [126 mg/dl]. Before her lunch at school, again her levels are okay, somewhere between 7 mmol/L [126 mg/dl] and 10 mmol/L [180 mg/l]. After lunch, her readings go crazy. Two hours after eating, her readings are often in the 25 mmol/L [450 mg/dl] to 26 mmol/L [468 mg/dl] range and remain high until her next insulin shot. It appears clear that she needs extra insulin before lunch, perhaps even one or two units of a fast acting insulin such as NovoRapid, to tide her over. But, as my daughter is only six, I do not feel comfortable asking her to do an injection at school. The school has no nurse or doctor's office and it is, I feel, too much of a responsibility to put on a child so young. I want her to be able to enjoy school and learn without any extra worries about her diabetes. I work full time and have no one who could go to the school to give her an injection. Is there any other way to cover the lunchtime highs without an extra injection, perhaps a different type of insulin in the morning? Also, this has been happening over a few months now. Is it safe to leave her running high like this for long? She's due for a hospital review next month.
I think a better way to manage your daughter's lunchtime highs, as well as those she has at other times, plus her fasting blood sugars, is to switch to a basal-bolus regimen using glargine once a day (or detemir even it must be often given twice a day) as a basal insulin and NovoRapid (or lispro) at meals. Because of the school issue, a pump might be another option. We have many children, even those as young as six, who perform successfully with a pump, which, nowadays, are smarter and easier to use, especially while at school and at sport. I think a well-trained pediatric diabetes team could help you on how to implement the best insulin therapy for your daughter. Today, a therapy based on NovoMix 30 twice a day is not the best option.
I don't think recent hyperglycemia has been harmful, but it must not continue for a long time.
[Editor's comment: If you are not in a position to use the insulin regimens described by Dr. Songini, please discuss other options with your diabetes team, possibly including the use of a rapid-acting insulin for breakfast and dinner, a long-acting insulin, such as Lantus or Levemir, and a short- or medium-acting insulin to cover lunch. Keep in mind that this may involve giving your daughter at least two shots in the morning.BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.